Avicenna Journal of Medicine

CASE REPORT
Year
: 2019  |  Volume : 9  |  Issue : 3  |  Page : 119--121

Focal seizure as a manifestation of serotonin syndrome: case report


Eyad Almallouhi, Mohamad Rahwan, Helen Dainton, Leonardo Bonilha 
 Department of Neurology, Medical University of South Carolina, Charleston, South Carolina, USA

Correspondence Address:
Dr. Eyad Almallouhi
Department of Neurology, Medical University of South Carolina, 96 Jonathan Lucas St. #301 CSB, MSC 606, Charleston, South Carolina 29425
USA

Abstract

Serotonin syndrome is a life-threatening condition. Seizure is one of the complications of serotonin syndrome that may delay diagnosis and complicate management. We report a patient who had a focal seizure with abnormal electroencephalogram in the setting of serotonin syndrome with no prior history of epilepsy or seizure-provoking factors (fever, electrolyte abnormalities, specific medication combinations, and specific medication overdosing). Recognition of seizure as a symptom of serotonin syndrome is important for early treatment and avoidance of long-term consequences. Treatment of serotonin syndrome is mostly supportive. However, a short course of antiepileptics may be needed if these patients develop seizures.



How to cite this article:
Almallouhi E, Rahwan M, Dainton H, Bonilha L. Focal seizure as a manifestation of serotonin syndrome: case report.Avicenna J Med 2019;9:119-121


How to cite this URL:
Almallouhi E, Rahwan M, Dainton H, Bonilha L. Focal seizure as a manifestation of serotonin syndrome: case report. Avicenna J Med [serial online] 2019 [cited 2019 Aug 24 ];9:119-121
Available from: http://www.avicennajmed.com/text.asp?2019/9/3/119/260255


Full Text



 INTRODUCTION



Serotonin syndrome is a life-threatening condition.[1] The core manifestations of this syndrome are neuromuscular excitation, autonomic nervous system hyperactivity, and change in mental state.[2] Seizures in the setting of serotonin syndrome have been reported before. Seizures related to serotonin syndrome can be secondary to hyperthermia that exceeds 40°C, electrolyte abnormalities, specific medication combinations (fluoxetine–lithium, meclobemide–clomipramine), and specific medication overdosing including fluvoxamine, trazodone, tramadol, selective serotonin reuptake inhibitors, and 3,4-methylenedioxymethamphetamine.[3],[4],[5],[6],[7],[8],[9],[10] Although overdose can lead to serotonin syndrome, it is most commonly caused by combining two or more serotonergic agents, which can include drugs for many different purposes (antibiotics, antiemetics, supplements, etc.), not just psychiatric agents.[11] Recognition of seizure as a symptom of serotonin syndrome is very important for early treatment and avoidance of long-term consequences. In this case, we report a patient who had a focal seizure with abnormal Electroencephalogram (EEG) in the setting of serotonin syndrome with no prior history of epilepsy or seizure provoking factors.

 CASE REPORT



Our patient is a 56-year-old Caucasian male with a known medical history of severe major depressive disorder and attention deficit hyperactivity disorder (ADHD). He was initially admitted to an outside hospital for acute onset of confusion, agitation, and sweating. The examination was remarkable for fever of 38.1°C, sinus tachycardia, tachypnea, upper chest and face flushing, altered mental status, hyperreflexia, rigidity, and resting fine tremors. Initial workup showed normal electrolytes, serum glucose, and thyroid function. Computed tomography of the head was unremarkable. Review of medications list revealed that patient was on duloxetine and aripiprazole with the new addition of amphetamine (for ADHD) and dextromethorphan (for upper respiratory infection symptoms) a few days prior to symptom onset.

While inpatient, the patient had an episode of behavioral arrest followed by rhythmic clonic movements of the left upper extremity for 3–4min that was witnessed by a physician in the facility. The patient was hard to arouse for a few hours afterward. Routine electroencephalography (EEG) was performed and was remarkable for continuous focal slowing over the right temporal region. The patient was started on anti-seizure medication (levetiracetam) and transferred to a tertiary medical center for further management.

At the tertiary medical center, further workup was conducted including lumbar puncture procedure with unremarkable cerebrospinal fluid (CSF) analysis. The patient was placed on continuous EEG monitoring, which initially showed right side temporal mixed delta and theta focal slowing in addition to asymmetric decreased amplitude over the right side [Figure 1]. Contrasted brain magnetic resonance imaging (MRI) study did not show any focal lesions or any other intracranial process that can explain his symptoms.{Figure 1}

The most likely diagnosis is serotonin syndrome per Hunter criteria and after ruling out other possibilities (central nervous system infection, autoimmune or inflammatory process, and thyroid storm).[10] Serotonergic medications including duloxetine, aripiprazole, amphetamine, and dextromethorphan were all held. The patient was started on standing benzodiazepine doses and cyproheptadine to alleviate the nervous system hyperexcitability. His symptoms gradually improved, and he returned to baseline within 4–5 days. During a subsequent encounter, a routine EEG study was carried out and was only significant for mild generalized slowing, without any focal findings.

 DISCUSSION



In this case, the patient was found to have new onset focal clinical seizures with evidence of focal abnormality on EEG likely secondary to serotonin syndrome in the setting of normal MRI and CSF studies. None of the usual mechanisms of seizures in serotonin syndrome (severe hyperthermia, electrolytes abnormalities or medication overdosing) were involved in this case, which suggests that seizures in serotonin syndrome can be secondary to the generalized nervous system excitation. We hypothesize the patient’s encephalopathy was, in part, secondary to seizures as his mental status improved with seizure control as well as discontinuation of the offending medications and symptomatic management of serotonin syndrome manifestations. In one literature review, seizure frequency was as high as 29% of patients with serotonin syndrome.[4] In the published case reports, the seizure semiology was generalized.[5],[6],[7],[9] In previous case studies, there are also some EEG findings that may help differentiate serotonin syndrome from other acute causes of seizures, especially neuroleptic malignant syndrome. These include delta range activity, slow waves, spike and waves, polyspikes, and triphasic waves, which will resolve as the serotonin syndrome resolves.[11] The suggested pathophysiology for seizures in the setting of serotonin syndrome is likely related to cortical excitement in the prefrontal region given that it is rich with 5HT receptors in animal modules.[12]

This is the first case to report new onset focal clinical seizures with evidence of focal abnormality on EEG in the setting of serotonin syndrome in a patient without a known history of epilepsy or seizure-provoking factors. Treatment of serotonin syndrome is mostly supportive. However, a short course of antiepileptics may be needed if these patients develop seizures.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Alusik S, Kalatova D, Paluch Z. Serotonin syndrome. Neuro Endocrinol Lett 2014;35:265-73.
2Sternbach H. The serotonin syndrome. Am J Psychiatry 1991;148: 705-13.
3Mills KC. Serotonin syndrome. A clinical update. Crit Care Clin 1997;13:763-83.
4Radomski JW, Dursun SM, Reveley MA, Kutcher SP. An exploratory approach to the serotonin syndrome: An update of clinical phenomenology and revised diagnostic criteria. Med Hypotheses 2000;55:218-24.
5Lenzi A, Raffaelli S, Marazziti D. Serotonin syndrome-like symptoms in a patient with obsessive-compulsive disorder, following inappropriate increase in fluvoxamine dosage. Pharmacopsychiatry 1993;26:100-1.
6Sansone RA, Sansone LA. Tramadol: Seizures, serotonin syndrome, and coadministered antidepressants. Psychiatry (Edgmont) 2009;6:17-21.
7Lane R, Baldwin D. Selective serotonin reuptake inhibitor-induced serotonin syndrome: Review. J Clin Psychopharmacol 1997;17:208-21.
8Bouman WP, Pinner G, Johnson H. Incidence of selective serotonin reuptake inhibitor (SSRI) induced hyponatraemia due to the syndrome of inappropriate antidiuretic hormone (SIADH) secretion in the elderly. Int J Geriatr Psychiatry 1998;13:12-5.
9Mueller PD, Korey WS. Death by “ecstasy”: The serotonin syndrome? Ann Emerg Med 1998;32:377-80.
10Dunkley EJ, Isbister GK, Sibbritt D, Dawson AH, Whyte IM. The hunter serotonin toxicity criteria: Simple and accurate diagnostic decision rules for serotonin toxicity. QJM 2003;96:635-42.
11Krishnamoorthy T, Knighton J, Merton L. The role of electroencephalography in the diagnosis of serotonin syndrome. J Intensive Care Soc 2016;17:258-61.
12Aghajanian GK, Marek GJ. Serotonin, via 5-HT2A receptors, increases EPSCS in layer V pyramidal cells of prefrontal cortex by an asynchronous mode of glutamate release. Brain Res 1999;825:161-71.